neuro I took lithium for 15 years and ended up unable to sleep, tingling in my feet legs and hands and sometimes other places. I have been off lithium for 5 years and I am still sick from the drug. It is not natural it is poison. Doctors tell me it should all be out of my system. My brain thinks I have neuropothy when I don't. Is there a Dr. on earth that knows how I can cleanse this completely from my body and get well.. When I get a little sick with a fever or anything I spend weeks suffering with the tingling. I take 200 mg of Trazadone, 2mg of Clonopan and 2 benadryl every might or I do not sleep.
I can't answer your question but likely Dr. G will see this post and be able to address your concerns.
You said that your brain thinks you have neuropathy but you don't - have you been to a Neurologist to have it officially checked? Unless you've already been tested by a Neurologist, it's possible that you actually do have peripheral neuropathy. He/she would likely have done an Electromyography (EMG) ,a test that measures the electrical activity of a muscle. The doctor performing the test would know as soon as the testing is over if there is neuropathy and the severity and kind, etc.
I have mild peripheral neuropathy in my feet and lower legs and sometimes get symptoms in my hands.
I have been taking lithium for 20 years and it has been a life saver for me, but I'm sorry that it has not been as good for you long term. Unfortunately, we don't react to meds the same way. What's good for you could be catastropic for me and visa versa.
For me, the peripheral neuropathy started when I had to wean off my other medication, Nardil, of which I had been on for 17 years at that time. At first I thought the sensations were just withdrawal symptoms, but when it continued for months later and even when I went back on Nardil, I didn't know what it was. My primary doctor referred me to a Neurologist who evaluated me thoroughly and did various tests, including the above EMG, which showed that indeed I did/do have neuropathy. Whether it was because of or a result of going off Nardil (temporarily) I don't know, even though it certainly appears to be the case. I did some research and I found one reference to someone taking nardil long term could get neuropathy, but it's not common (if I remember that part right). But I get it when I go OFF the med. lol My guess is that my body system brain was so "used to" the chemicals of that med that when I went off it, albeit slowlyl, my body reacted. I will never know nor does it really matter to me. THe only thing I know is that the combo of Nardil and Lithium work for me (not perfect, but for me, about as close to perfect as it's going to get). So if Nardil somehow caused the neuropathy, I'm not going to stop taking it because that's the only anti-depressant that works for me - the trade off is worth it for me.
Anyway, hopefully Dr. G. will see this post soon and maybe answer some of your concerns and questions.
I wish you the best Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
ive been on lithuim since 2009. I take 1200 mg a day. i have to go for blood tests every six months. this kinda scares me, this drug has been a savoir but i also question wat it is doing to me long term.
Oh Neuro, I forgot one thing - you said that you've been off lithium for 5 years and you ask if there is a doctor who knows how you can cleanse the lithium completely from your body. Well, you don't have any lithium in your system anymore - it takes 5 days for lithium to get out of your system - so it's been long out of your system.
What kind of doctor are you seeing for your systems?
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Lithium IS natural, it is an element. But natural doesn't mean safe. Snake venom is natural, but it can kill. Many people equate natural with safe. As far as lithium being safe, if taken at the right amount it is just as safe as most of the "unnatural" medications. All medications and chemicals we ingest have side effects, even something as commonly used as aspirin.
The problems you are describing do not sound like they are in any way related to your having taken lithium 5 years ago. If someone were to overdose on lithium, it could be lethal, or (short of death from taking too much) an overdose could cause kidney damage or cognitive problems that may persist long after lithium is completely gone from someone's system.
Hi ddnos I have been to a Neurologist, that is who figured out what was causing the problem. She soaked me in water and shocked my fingers and toes,etc. She also stuck needles in my nerves and watched a needle jump on a fancy machine. I do not know the names of the tests but would assume one was the EMG. I had been without sleep for a year and a half with a lot of pain and tingling. I was on half a dose of lithium and very quickly dropped it completely. With in a week the tingling was livable, I still cannot sleep with out lots of drugs and the tingling has never completely left. When I get sick it all rages up again.
ddnos That is what the doctors say, it is all out of my system.So why am I still suffering from its affects? I have seen several doctors and no one knows. My GP told me it could not be the lithium My Neurologist insisted it was. They could not agree. neuro
Dr. G I got sick 5 years ago after taking lithium for 15 years, during which time I was careful not to overdose. They changed several of my other meds, I took B12 shots. Tried to knock myself out with Ambien for a 3 hour night. Dr. Shaw a neurologist in NE finally told me she was sure the lithium was causing my problems. I got much better when I quit taking it, but never completely well. My doctors have no clue why I still have sleep problems and tingling which really rages its ugly head when I get sick. They are also sure the lithium is gone.I am not convinced. I ran a fever for one day. The next 4 weeks I had more tingling worse everyday. It even settled in the back of my neck and shoulders. Ginger tea has relieved it.but it never goes away. An RN friend told me Ginger will help detox. My wrists are still weak and have to be careful I do not drop things. So if the Lithium is really gone, why do I still suffer from its effects. I have been to many doctors they do not know or seem to care. Hopefully I do not have to live this way forever. I do not understand , neuro
You are describing what sounds like a peripheral neuropathy (the tingling sensation in your extremities). the EMG's and nerve conduction studies that the neurologist performed would confirm this (what did the neurologist say were the findings from the EMG and nerve conduction studies?) Peripheral neuropathies can have numerous causes. Lithium toxicity/overdose can be a cause of peripheral neuropathy, but short of that, lithium is not a known cause. A neurologist would be the proper specialist to determine the cause of a neuropathy. What makes you think the lithium you took 5 years ago is related to it?
Dr. G After the EMG and shocking experience the Neurologist told me I do not have Neuropathy, that my brain just thinks I have it.She was sure it was the lithium. I.went off the lithium and the conditions improved greatly as time went by. Six months later I was with out any tingling. I still cannot fall to sleep with out drugs. When I get sick the tingling reoccurs. especially in places I have ever been injured. Since the problem keeps happening with the same symptoms what else would it be. I have found that Ginger tea is really re leaving the tingling.So why does my brain still think I have neuropathy when I get sick. I acquired the symptoms gradually in the first place. I was unable to fall asleep for almost a year.Then I realized my feet felt cold. Soon the tingling started and eventually moved clear up to my knees. Then my hands started tingling and I had almost no grip. My balance got horrible and I realized I had not been able to ride a bike for years. I cannot stand with my eyes shut or stand in a dark room. I will fall over.I have spent more money on doctors than I would want to admit. I just wish some one knew why the problems go away and then return. I just assumed that the lithium is no really all gone. Or why does my brain keep returning to that idea.Neuro
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.